Nebraska, 2018

Blizzard and Winter Storm in Nebraska, December 27, 2018

December 27, 2018 · NWS GID · 19 events in 19 counties and zones

The first true blizzard of the 2018-19 winter season struck much of the northwest half of South Central Nebraska on this Thursday, causing not only many of the usual winter storm disruptions, but also snarling post-Christmas travel. Among various other impacts, Interstate 80 was initially closed from Lexington westward to North Platte, but with this closure eventually creeping as far east as…

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

The first true blizzard of the 2018-19 winter season struck much of the northwest half of South Central Nebraska on this Thursday, causing not only many of the usual winter storm disruptions, but also snarling post-Christmas travel. Among various other impacts, Interstate 80 was initially closed from Lexington westward to North Platte, but with this closure eventually creeping as far east as Grand Island to accommodate traffic back-up. There was a fairly sharp divide in snow totals and storm impacts across the area, as locations generally northwest of an Alma-Kearney-Fullerton line received the highest amounts of 4-9, and in turn, experienced the most severe blizzard conditions. Amounts dropped off steadily to the southeast of that line, with places such as Osceola, Grand Island, Hastings and Red Cloud only seeing 1-2. Even farther southeast, counties such as Thayer/Fillmore/Nuckolls barely received a dusting. Per NWS cooperative observers, some of the highest official totals featured: 8.5 in Greeley, 8 in Edison, 7.9 in Loup City, 7.2 six miles southeast of Lexington and 7 in Arcadia, Cambridge and Wilsonville. In the Tri Cities, Kearney led the way with 3.8, while Grand Island and Hastings only measured 1.9. Winds were certainly a major factor, as much of the 27th featured sustained north-northwest speeds of 25-35 MPH and frequent gusts of 40-50 MPH, resulting in considerable blowing/drifting snow and reducing visibilities to around 1/4 mile for several hours in the Blizzard Warning area.

Breaking down event timing, and initially backing up a bit, this storm started off very similar to the one four weeks prior, and with something fairly unusual for this time of year: soaking winter rain! In fact, Wednesday the 26th featured widespread rainfall of 1-2, including daily records in Grand Island (1.42) and Hastings (1.41). As colder air invaded western counties late that night, rain quickly changed to snow, with blizzard conditions already in full force by sunrise on the 27th in places such as Kearney, Lexington and Ord. Even before snow impacts kicked into high gear, the initially rain-wettened roads became slick due to a flash freeze in the falling temperatures. For the hardest-hit northern/western counties, the bulk of snow occurred during the early-mid morning, while areas farther south/east nearer the Highway 281 corridor (including Grand Island/Hastings) observed the majority of snow and occasional white-out conditions during the late-morning through mid-afternoon. Although blowing/drifting snow persisted in many areas well into the night, South Central Nebraska saw a pronounced break from falling snow through the late afternoon-evening, before one last batch of light snow (accumulation largely under one-half inch) flared up on the morning of the 28th. In the mid-upper levels, the primary player was a powerful, large scale trough, with its center tracking from NM on the 26th, to western KS by daybreak on the 27th, then northward across eastern NE into MN during the afternoon and evening. The associated strong surface low pressure system started the morning of the 27th over central Kansas (pressure around 996 millibars), before steadily marching to around Kansas City by mid-day and the IA/MN border by evening. On a climate-related side note, this event put an exclamation point on an incredibly wet December, as most of South Central Nebraska received between 2.50-4.50 of precipitation for the month, or generally 300-600% of normal! For most official stations, it was a Top-3 wettest December on record, and was the outright-wettest at places such as Osceola.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 27, 4:56 AM CST, 4 minutes earlier.

Area forecast discussion, Dec 27, 4:56 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
456 AM CST Thu Dec 27 2018

.SHORT TERM...(Today and tonight)
Issued at 456 AM CST Thu Dec 27 2018

The bulk of the forecast was focused on this period, very little
was looked at beyond tonight.

Model guidance has continued to trend eastward with the storm
system and thus precipitation/snow. Upstream in GLD and DDC's area
of Western Kansas, Heavy precipitation and very strong winds have
caused blizzard conditions. The HRRR and RUC have a fairly good
handle on the current conditions and recent evolution including
temps/precip and winds. Winds gusting to 40+ have been present
across south central NE and north central KS this morning...with
upstream winds staying strong in western Kansas, have increased
winds into the morning hours. Also dropped temps faster than
previous forecast and so far has worked out well, this will make
the change over to snow earlier than originally expected for much
of the area. Some light icing and flash freeze is possible and
may impact travel this morning.

To put it bluntly, Blizzard conditions are the main concern this
morning especially watching conditions upstream. That being said,
will winds/visibility truly hit the 3 hour criteria...confidence
is medium on that. Feel that this will be a brief 1-2 hour period
of blizzard conditions as the surface low tracks to the
northeast. Due to impacts from blizzard conditions and possible
heightened post holiday travel, did decide to upgrade to a
Blizzard warning from Highway 183 west where confidence was the
highest for blizzard conditions occurring. Only ran the warning
through noon with a Winter Storm Warning for much of the area for
the remainder of the time.

Snow Amounts:
Still expect a sharper gradient than is depicted in graphics, but
the heaviest band of snow (possibly a 2-3 county wide band) has
shifted eastward and looks to largely impact the western third of
the forecast area. 4 to 8 inches of snow is possible along and
west of a line from Greeley to Grand Island to Phillipsburg, KS
The highest totals from Ord to Beaver City, NE. Lighter snow
amounts are also pushed eastward with so have included ares from
Fullerton, NE to Osborne, KS in an Advisory.

Headlines:
Blizzard warning in effect until noon. It may need to be expanded
north/east after we see how it evolves this morning. Winter
Warning is in effect from noon on in Blizzard warning locations
for continued snow and hazardous travel. Did not mess with the end
time of any of the headlines, but do expect the impacts to largely
be done by 00z at the latest, and can easily see them being
cancelled early.

.LONG TERM...(Friday through Wednesday)
Issued at 456 AM CST Thu Dec 27 2018

Little time was spend on this period with the storm in the near
term.

Friday and Saturday will be cold. Highs will be in the
teens and twenties and with breezy winds, wind chill values in the
morning will be at or below zero. There will be a continued
chance for light snow in central and east central Nebraska into
Friday.

Temperatures moderate on Sunday before another disturbance moves
through the region very early Monday with another potent cold
front. Highs on New Years Eve are in the 20s, but it is New Years
Night and New Years Day that are bitter bitter cold! Overnight
lows New Years Morning will be near zero with 10 to 20 below zero
wind chills by morning. Highs on New Years Day will be in the
teens. The front that moves through could bring another chance for
snow Monday.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Thursday)
Issued at 1141 PM CST Wed Dec 26 2018

IFR conditions are expected through mid day. The winds turn
northwesterly early this morning and as the temps cool expect rain
to change over to snow. With the change over there could be some
wintry mix also until the temps cool down far enough to become
all snow. Also have a mention for VCTS as some of the models are
hinting there could be a rumble or two around GRI.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until midnight CST tonight for NEZ041-
     048-063-075-076-085.

     Winter Storm Warning until midnight CST tonight for NEZ039-040-
     046-047-062-074-084.

     Winter Storm Warning from noon today to midnight CST tonight for
     NEZ060-061-072-073-082-083.

     Blizzard Warning until noon CST today for NEZ060-061-072-073-082-
     083.

KS...Winter Weather Advisory until midnight CST tonight for KSZ006-
     018.

     Winter Storm Warning from noon today to midnight CST tonight for
     KSZ005.

     Blizzard Warning until noon CST today for KSZ005-017.

     Winter Weather Advisory from noon today to midnight CST tonight
     for KSZ017.

&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...Beda
Hazardous weather outlook, Dec 27, 4:18 AM CST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
418 AM CST Thu Dec 27 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
281030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
418 AM CST Thu Dec 27 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

A Blizzard warning is in effect for portions of the area along and
west of Highway 183 in Nebraska and Kansas. Heavy snow with strong
winds gusting up to 50 mph will reduce visibility to below a
quarter of a mile into the morning hours. Please refer to the
latest Blizzard warning for more details.

The main axis for snow has continued to shift eastward, because of
this the Winter Storm Warning and Winter Weather Advisory have
been expanded to the east. Strong winds will also be present and
near blizzard conditions are possible. Please see the latest
winter weather warning and advisory for more details.

The large majority of rain has already fallen, but for areas along
and east of Highway 281 could see an additional quarter inch or so
of rain before it transitions to snow this morning.  Storm total
rainfall amounts between one and two inches are expected. This
rain falling on frozen ground could lead to minor flooding of low-
lying areas as well as rises on rivers and creeks.
Additionally...a few thunderstorms may also occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Cold air will move in behind todays storm system. This will cause
wind chill temperatures to drop to between 5 above and 5 below
zero Friday morning. Saturday morning will be colder with most of
the area having below zero wind chill temperatures with the
coldest temps to 10 below zero in central Nebraska possible.

After temperatures moderate some for late weekend, Bitter arctic
air will move in for the New Year. Wind chill temperatures could
be between 10 and 20 degrees below zero Tuesday morning, New Years
Day.

.SPOTTER INFORMATION STATEMENT...

Spotters...please report snowfall amounts of 2 inches or
greater or blizzard conditions...as well as any wind damage.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 blizzard, 5 winter storm, 5 winter weather. Local standard time, as filed.

Winter Storm, Adams

When
December 27, 5:00 AM CST to 4:00 PM CST
Where
Adams forecast zone
Reported by
Official NWS Observations
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Storm total snowfall of 1.9 inches was measured at the NWS office just north of Hastings. Wind gusts frequently reached 35 to 45 mph during the snow, frequently bringing visibility down to a half mile or less.

Blizzard, Dawson

When
December 27, 5:00 AM CST to 3:00 PM CST
Where
Dawson forecast zone
Reported by
AWOS
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Storm total snowfall of 7.2 inches was measured 6 miles south southeast of Lexington, reported by a cooperative observer. Wind gusts frequently reached 40 to 50 mph during the snow, frequently bringing visibility down to a quarter mile or less.

Winter Storm, Hall

When
December 27, 5:00 AM CST to 4:00 PM CST
Where
Hall forecast zone
Reported by
Official NWS Observations
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Storm total snowfall of 1.9 inches was measured in Grand Island, reported by an official weather observer near the Central Nebraska Regional Airport. Wind gusts frequently reached 35 to 45 mph during the snow, frequently bringing visibility down to a half mile or less.

Blizzard, Buffalo

When
December 27, 5:00 AM CST to 3:00 PM CST
Where
Buffalo forecast zone
Reported by
AWOS
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Storm total snowfall of 6.0 inches was measured in Miller, 4.4 inches occurred in Ravenna, and 3.8 inches occurred at the Kearney airport, all reported by cooperative observers. Wind gusts frequently reached 40 to 50 mph during the snow, frequently bringing visibility down to a quarter mile or less.

Blizzard, Phelps

When
December 27, 5:00 AM CST to 3:00 PM CST
Where
Phelps forecast zone
Reported by
AWOS
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Storm total snowfall of 5.0 inches was measured in Holdrege, reported by a cooperative observer. Wind gusts frequently reached 40 to 50 mph during the snow, frequently bringing visibility down to a quarter mile or less.

Blizzard, Valley

When
December 27, 5:00 AM CST to 4:00 PM CST
Where
Valley forecast zone
Reported by
ASOS
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Storm total of 7.1 inches occurred in Arcadia and 6.0 inches occurred in Ord, reported from cooperative observers. Wind gusts frequently reached 40 to 50 mph during the snow, frequently bringing visibility down to a quarter mile or less.

Blizzard, Furnas

When
December 27, 5:00 AM CST to 3:00 PM CST
Where
Furnas forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Storm total snowfall of 8.0 inches was measured in Edison, 7.0 inches occurred in Cambridge and Wilsonville, 5.3 inches six miles north northwest of Oxford, and 5.0 inches occurred in Beaver City, all reported by cooperative observers. Wind gusts frequently reached 40 to 50 mph during the snow, frequently bringing visibility down to a quarter mile or less.

Winter Storm, Kearney

When
December 27, 5:00 AM CST to 4:00 PM CST
Where
Kearney forecast zone
Reported by
COOP Observer
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Storm total snowfall of 4.0 inches was measured in Minden, reported by a cooperative observer. Wind gusts frequently reached 35 to 45 mph during the snow, frequently bringing visibility down to a half mile or less.

Blizzard, Harlan

When
December 27, 5:00 AM CST to 3:00 PM CST
Where
Harlan forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Storm total snowfall of 3.0 inches was measured at Harlan Dam, reported by a cooperative observer. Wind gusts frequently reached 40 to 50 mph during the snow, frequently bringing visibility down to a quarter mile or less.

Winter Storm, Franklin

When
December 27, 5:00 AM CST to 4:00 PM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

Storm total snowfall of 1.0 inch was measured in Franklin, reported by a cooperative observer. Wind gusts frequently reached 35 to 45 mph during the snow, frequently bringing visibility down to a half mile or less.

Blizzard, Sherman

When
December 27, 5:00 AM CST to 4:00 PM CST
Where
Sherman forecast zone
Reported by
COOP Observer
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Storm total snowfall of 7.9 inches occurred in Loup City, reported by a cooperative observer. Wind gusts frequently reached 40 to 50 mph during the snow, frequently bringing visibility down to a quarter mile or less.

Blizzard, Greeley

When
December 27, 5:00 AM CST to 4:00 PM CST
Where
Greeley forecast zone
Reported by
COOP Observer
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Storm total snowfall of 8.5 inches was measured in Greeley, reported by a cooperative observer. Wind gusts frequently reached 40 to 50 mph during the snow, frequently bringing visibility down to a quarter mile or less.

Winter Storm, Howard

When
December 27, 5:00 AM CST to 4:00 PM CST
Where
Howard forecast zone
Reported by
COOP Observer
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Storm total snowfall of 5.0 inches was measured in St. Paul, reported by a cooperative observer. Wind gusts frequently reached 35 to 45 mph during the snow, frequently bringing visibility down to a half mile or less.

Winter Weather, Nance

When
December 27, 5:00 AM CST to 4:00 PM CST
Where
Nance forecast zone
Reported by
COOP Observer
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Storm snowfall of 3.5 inches was measured two miles west of Genoa, reported by a cooperative observer. Wind gusts frequently reached 25 to 35 mph during the snow, frequently bringing visibility down to one mile or less.

Blizzard, Gosper

When
December 27, 5:00 AM CST to 3:00 PM CST
Where
Gosper forecast zone
Reported by
COOP Observer
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Storm total snowfall of 6.3 inches was measured eight miles south of Elwood, reported by a cooperative observer. Wind gusts frequently reached 40 to 50 mph during the snow, frequently bringing visibility down to a quarter mile or less.

Winter Weather, Merrick

When
December 27, 5:00 AM CST to 4:00 PM CST
Where
Merrick forecast zone
Reported by
COOP Observer
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Storm total snowfall ranged from 1 to 3 inches, based on reports from surrounding areas. Wind gusts frequently reached 25 to 35 mph during the snow, frequently bringing visibility down to one mile or less.

Winter Weather, Webster

When
December 27, 6:00 AM CST to 4:00 PM CST
Where
Webster forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

Storm total snowfall of 2.0 inches was measured in Red Cloud, reported by a cooperative observer. Wind gusts frequently reached 25 to 35 mph during the snow, frequently bringing visibility down to one mile or less.

Winter Weather, Polk

When
December 27, 6:00 AM CST to 4:00 PM CST
Where
Polk forecast zone
Reported by
COOP Observer
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Storm total snowfall of 2.3 inches was measured three miles northeast of Shelby, reported by a cooperative observer. Wind gusts frequently reached 25 to 35 mph during the snow, frequently bringing visibility down to a mile or less.

Winter Weather, Hamilton

When
December 27, 6:00 AM CST to 4:00 PM CST
Where
Hamilton forecast zone
Reported by
COOP Observer
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Storm total snowfall ranged from 1 to 2 inches, based on reports from surrounding areas. Wind gusts frequently reached 25 to 35 mph during the snow, frequently bringing visibility down to one mile or less.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792347, 792350, 792351, 792355, 792356, 792441, 792448, 792449, 792450, 792451, 792841, 792842, 792860, 792865, 797710, 798799, 792848, 792960, 798803.